Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2018, 5:26 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 5:26 PM CDT (22:26 UTC)
- Expired
- Jun 24, 2018, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 137 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:48 PM CDT | TSTM WND DMG | Fostoria, IA | LARGE TREE AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 824 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
308
WUUS53 KFSD 242226
SVRFSD
IAC041-059-242315-
/O.NEW.KFSD.SV.W.0073.180624T2226Z-180624T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
526 PM CDT SUN JUN 24 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
South central Dickinson County in northwestern Iowa...
Northern Clay County in northwestern Iowa...
* Until 615 PM CDT.
* At 525 PM CDT, a severe thunderstorm was located near Everly, or 11
miles northwest of Spencer In Clay County, moving east at 20 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Everly around 530 PM CDT.
Spencer In Clay County and Fostoria around 555 PM CDT.
Other locations impacted by this severe thunderstorm include Dickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4303 9499 4310 9539 4326 9539 4326 9501
TIME...MOT...LOC 2225Z 279DEG 17KT 4322 9534
HAIL...<.75IN
WIND...70MPH
$$
Weisser1 follow-up statement
636
WWUS53 KFSD 242257 RRA
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
557 PM CDT SUN JUN 24 2018
IAC041-059-242315-
/O.CON.KFSD.SV.W.0073.000000T0000Z-180624T2315Z/
Dickinson IA-Clay IA-
557 PM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL DICKINSON AND NORTHERN CLAY COUNTIES...
At 557 PM CDT, a severe thunderstorm was located over Fostoria, or
near Spencer In Clay County, moving east at 20 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of south
central Dickinson and northern Clay Counties, including the following
locations... Dickens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4303 9499 4310 9539 4326 9539 4326 9501
TIME...MOT...LOC 2257Z 275DEG 16KT 4321 9514
HAIL...<.75IN
WIND...70MPH
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 4:44 PM CDT, 42 minutes earlier.
Area forecast discussion, Jun 24, 4:44 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 444 PM CDT Sun Jun 24 2018 .SHORT TERM...(This evening through Monday night) Issued at 444 PM CDT Sun Jun 24 2018 Duo-faceted concern over the next couple of days, namely the potential for severe storms and heavy rainfall. Deep trough pushing through the Rockies with leading jet punching toward central Nebraska, with pressures falling and development of an inverted trough through central into eastern Nebraska. Another boundary was located across southwest MN and into IA, reinforced a bit more across southwest MN from earlier convection across Minnesota. As we approach the peak of diurnal heating which has produced an axis of MLCAPE approaching 2000 J/kg, storms have been bubbling up along the more favored convergence axes, and toward better large scale forcing pushing into south central SD. Overall, the deep-layer shear remains fairly weak with the weak flow aloft near exiting mid- level ridging, but low-level shear is a bit more notable especially near the boundary. Likely that updrafts going into the evening near these boundaries will be able to support stretching and potential funnels/tornadoes along with some marginally large hail. Structures are much more likely to evolve into a mass of multicell activity fairly quickly in the period. Other concern is potential for heavy rainfall, which is supported by higher PWAT values as well as the relatively slow storm motion. Convection should be more greatly favored east of I-29 heading through the evening, more scattered to the west, then a slow decrease until deeper forcing returns later in the night. Disturbing developments in just the latest HRRR and 18z NAM which produce an axis of 3+ inches rainfall from near Sioux Falls northeast through southwest MN. Will have to keep an open mind as to potential for some locally heavy rainfall this evening if cells can align through the evening hours, but would likely become apparent fairly quickly this evening if this was going to occur. For the most part, heavy rainfall threats are expected to be more localized through this later afternoon and evening. Coordinated with neighboring offices and did not issue any additional flood watches with a more localized threat for heavy rainfall tonight. Main forcing with approaching upper wave looks to swing northeast toward the Missouri River early morning with likely band of showers/thunder rotating northward through the day and wrapping gradually back into deformation northwest of upper low toward south central SD. The later morning through afternoon period would likely have the most widespread precipitation, but likely organized in bands rotating northward through the area with lack of a good thermodynamic boundary to work with. Rainfall could easily total a half inch to inch and a half during this period. Again must look more into later afternoon and early evening, behind the leading surge of precipitation wrapping northward, where a bit better MLCAPE recovery can occur toward northwest IA and northeast NE, along with increasing shear as jet punches northward east of the upper low through northwest IA. Shear increases to 30-40 kts, so assuming a recovery toward 1-2kJ/kg, will again have to watch for all modes of severe weather across mainly northeast NE, far southeast SD and northwest IA, especially southeast of a KSUX-KSPW line. Heavier precipitation threat will return leading and closer to the core of upper low around Monday night mainly toward northwest IA and southwest MN. Looking quite likely that most areas will see potential of system total rainfall from 1-3" through Tuesday morning, which is certain to either return areas to flood along mainstem rivers and streams, or slow the fall to peaking a second time for those rivers already in flood. Needless to say, will be a busy week on the hydrology front. .LONG TERM...(Monday night through Sunday) Issued at 444 PM CDT Sun Jun 24 2018 Upper low begins to slip away on Tuesday with residual moisture and instability likely resulting in a scattering of showers and thunder through the day, especially southwest MN into the Iowa Great Lakes area. Temps recovering 4-8 degrees from Monday's lower to mid 70s. Beyond Tuesday and the exit of the upper-level low, will be seeing temperatures warming impressively aloft (as much as +16 to +18C). Wednesday night will see the push of the stronger EML along with a little convergence of lower to mid-level flow, so continue to carry a low chance for elevated convection mainly later in the night. Otherwise, appears to be fairly low confidence in precipitation with models diverging in the progression of the main frontal boundary from Friday through Saturday and collapse of the warmer bubble aloft as wave knocks down ridge, with more confidence of not having convection than having convection by later Friday into Friday night. Prospects would likely improve for convective development heading toward Saturday night/Sun. All in all, will be a very warm and very humid close to the week before moderation to temps over the weekend. Could see a need for heat advisories at some point if dew point readings are as high or higher than forecast. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1214 PM CDT Sun Jun 24 2018 MVFR ceilings will remain possible through mid afternoon but after this ceilings should be VFR. Showers and thunderstorms are expected to become more widespread after about 23z and especially after 5z. Additional MVFR ceilings and possibly visibilities will be possible late tonight and Monday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...08
Hazardous weather outlook, Jun 24, 5:02 AM CDT, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Sun Jun 24 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-066-067-069>071-251015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD- Yankton-Clay SD-Union- 502 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm south of Interstate 90 could become severe with hail to the size of quarters and winds to 60 mph. River flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring 1 to 2 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-251015- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 502 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm south of Interstate 90 could become severe with hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring 2 to 3 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jun 24, 3:57 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TORNADO 2 NE ARCO 44.41N 96.15W
06/24/2018 LINCOLN MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH PHOTO.
&&Local storm report, Jun 24, 4:45 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 1 S REMSEN 42.80N 95.97W
06/24/2018 E0.75 INCH PLYMOUTH IA LAW ENFORCEMENT
&&
AFLocal storm report, Jun 24, 4:49 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 5 SSW REMSEN 42.75N 96.01W
06/24/2018 E0.88 INCH PLYMOUTH IA PUBLIC
&&Local storm report, Jun 24, 5:03 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 3 SSE LAKE PARK 43.41N 95.30W
06/24/2018 M55 MPH DICKINSON IA EMERGENCY MNGR
&&
AFLocal storm report, Jun 24, 5:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
519 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 7 S LAKE PARK 43.35N 95.32W
06/24/2018 E50 MPH DICKINSON IA BROADCAST MEDIA
TIME ESTIMATED FROM RADAR.
&&
AFLocal storm report, Jun 24, 5:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLASH FLOOD LAKE PARK 43.45N 95.32W
06/24/2018 DICKINSON IA PUBLIC
STREET FLOODING IN LAKE PARK PER SOCIAL
MEDIA VIDEO.
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:03 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 27 min |
| Jun 24, 4:46 PM CDT | Flash Flood Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 4 hr |
| Jun 24, 4:52 PM CDT | Flash Flood Warning | FSD | Dickinson, Osceola | 4 hr |
| Jun 24, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 44 min |
| Jun 24, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 46 min |
| Jun 24, 5:36 PM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 3 hr |
| Jun 24, 6:18 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.